Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 110, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Oct 13, 2018, 9:14 AM MST for Maricopa County, Pinal County, Arizona. It was in force for 4 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 13, 2018, 9:14 AM MST (16:14 UTC)
- Expired
- Oct 13, 2018, 1:15 PM MST
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 47 km from the middle of the area, began a volume at 16:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 13, 9:16 AM MST | FLASH FLOOD | 6 Sse Sacaton, AZ | ADOT REPORTED THAT FLOODING HAS STOPPED TRAFFIC ON SR 187 IN AREAS BETWEEN SR 87 AND SR 387. |
| Oct 13, 9:39 AM MST | FLASH FLOOD | 3 Sse Maricopa, AZ | CITY OF MARICOPA REPORTS THAT FLOOD GATES ARE CLOSED IN RANCHO EL DORADO AND PORTER ROAD NEAR FARRELL ROAD. |
| Oct 13, 9:55 AM MST | FLASH FLOOD | 1 W Casa Grande, AZ | CURB TO CURB FLOODING IN NEIGHBORHOOD IN CASA GRANDE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 4.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 900 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
087
WGUS55 KPSR 131614
FFWPSR
AZC013-021-132015-
/O.NEW.KPSR.FF.W.0110.181013T1614Z-181013T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
914 AM MST SAT OCT 13 2018
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Maricopa County in south central Arizona...
Pinal County in southeastern Arizona...
* Until 115 PM MST.
* At 913 AM MST, Doppler radar and automated rain gauges indicated
heavy rain falling across the warned area. Up to one and a quarter
inches of rain has already fallen with up to an additional half
inch of rainfall possible. Flash flooding is expected to begin
shortly.
* Some locations that will experience flooding include...
Casa Grande, Coolidge, Sun Lakes, Maricopa, Arizona City, La Palma,
Blackwater, Toltec, Coolidge Airport, Bapchule, Olberg, Arizola,
Randolph, Valley Farms and Sacaton.
* This includes the following highways...
AZ Interstate 10 between mile markers 169 and 204.
AZ Interstate 8 between mile markers 154 and 178.
AZ Route 87 between mile markers 124 and 159.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3276 11174 3276 11177 3280 11178 3279 11187
3277 11190 3284 11212 3320 11207 3321 11173
3306 11157 3295 11138 3273 11167 3273 11174
$$
LJH1 follow-up statement
650
WGUS75 KPSR 131852
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
1152 AM MST SAT OCT 13 2018
AZC013-021-132015-
/O.CON.KPSR.FF.W.0110.000000T0000Z-181013T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-Pinal AZ-
1152 AM MST SAT OCT 13 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 PM MST FOR
MARICOPA AND PINAL COUNTIES...
At 1148 AM MST, ADOT and emergency management reported flooding
resulting in closed roads along State Route 187 between State Routes
87 and 387 along with spots in the city of Maricopa. Up to one and a
half inches of rain has already fallen with up to an additional
quarter inch of rain possible. Flash flooding is already occurring.
Some locations that will experience flooding include...
Casa Grande, Coolidge, Sun Lakes, Maricopa, Arizona City, La Palma,
Blackwater, Toltec, Coolidge Airport, Bapchule, Olberg, Arizola,
Randolph, Valley Farms and Sacaton.
This includes the following highways...
AZ Interstate 10 between mile markers 169 and 204.
AZ Interstate 8 between mile markers 154 and 178.
AZ Route 87 between mile markers 124 and 159.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3276 11174 3276 11177 3280 11178 3279 11187
3277 11190 3284 11212 3320 11207 3321 11173
3306 11157 3295 11138 3273 11167 3273 11174
$$
LJHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 13, 5:10 AM MST, 4 hours 4 minutes earlier.
Area forecast discussion, Oct 13, 5:10 AM MST, 4 hours 4 minutes before
Area Forecast Discussion...Updated
National Weather Service Phoenix AZ
510 AM MST Sat Oct 13 2018
.UPDATE...Updated aviation and fire weather discussion.
&&
.UPDATE...
Flash Flood Watch issued for the Lower Colorado River Valley and
most of southwest and south-central Arizona which is in effect
until 8 pm MST/PDT.
&&
.SYNOPSIS...
Scattered to numerous showers and thunderstorms over southeast
California early this morning will transition to Arizona today.
The shower activity will begin trending down from west to east
later today but with a lingering slight chance continuing Sunday.
A following weather system will become centered over Arizona for
much of next week. However, it will have much less moisture to
work with. Thus, rain chances will tend to be slight and confined
to south-central Arizona. High temperatures will be much cooler
today and overall, will remain well below normal through next
week.
&&
.DISCUSSION...
Today and Sunday...
Active convection underway over southeast California very early
this morning. Classical dynamical forcing from upper level
diffluence, the left exit region of the jet, and PVA. Plus there
is MUCAPE of 500-1000 J/kg to produce some strong convection.
There is also about 30-40 kts of 0-6km bulk shear to aid in storm
longevity and intensity. This also favors brief very heavy rain
from any given shower which in turn could easily produce Advisory
level flooding. Though the storms are moving relatively quickly,
there is potential for repeat showers over the same area which
could lead to localized higher intensity flooding. As the
dynamical forcing tracks eastward, so will the showers and
thunderstorms. Anticipate development to get going in earnest
over metro Phoenix before midday. Raised PoPs and QPF for most
areas from 06Z Sat - 06Z Sunday. Will be evaluating need for a
Flash Flood Watch in coordination with neighboring offices and
WPC.
Activity trends down over southeast CA by midday while areas east
of there (including metro Phoenix) begin trending down late this
afternoon. However, with the upper low center tracking across the
forecast area tonight, there will be a lingering precip
opportunity into Sunday. Of note, the system weakens quite a bit
by early Sunday.
High temps will be substantially cooler today with the precip
activity and slightly warmer Sunday.
Sunday night through Friday...
As one system departs, another moves in from the north. That
trajectory is typically a dry one and models show PWAT values
dropping sharply as the associated cold front advects dry air
southward into our area - most noticeably over southwest AZ and
southeast CA. However, the upper trough quickly becomes a closed
low centered over Arizona by Monday afternoon. It lingers through
Wednesday before shifting north-northeastward by Thursday. This
keeps PoPs going over south- central AZ. But, due to drier air in
place, PoPs are only in the slight category (except for occasional
chance level numbers over higher terrain areas of south-central
AZ). There may be a lingering baggy trough remaining on Friday but
heights/thicknesses will be higher. Anticipate somewhat cooler
temperatures on Monday (mainly over our western areas despite
mostly clear skies there). Very gradual warming from there.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
A vigorous upper low will be moving east towards the greater Phoenix
area during the day today resulting in widespread showers along with
embedded thunderstorms. During the morning, before the significant
precip starts, expect more isolated showers and thus we have VCSH in
the TAFs. Will see BKN-OVC CIGs running typically 6-8k feet with
higher decks. After about 18z, expect the strongest forcing
associated with the low to move into the central deserts resulting
in showers, some moderate to heavy, and occasional thunderstorms.
Decided to keep the TEMPO group for thunder from 18z-21z although
storms could fall outside that window and through the afternoon into
evening hours. CIGs could easily fall to 3-4k feet in heavier
showers or storms, and visibility could fall to 3sm or lower. Do not
want to be overly pessimistic with the TAFs beyond the 6 hour
critical TAF window but potential is there for serious restrictions
in CIG and VIS with this afternoon's convection. Winds also could be
highly variable and elevated associated with any storm that forms.
After this evening, expect showers to gradually dissipate with
potential CIGs still running 5k or lower through the night as
boundary layer moisture will be slow to diminish. Can't rule out
morning fog on Sunday but confidence way too low to mention in the
TAFs.
Southeast California/Southwest Arizona including KIPL and KBLH:
Strong upper low moving through the western deserts will lead to
scattered to numerous showers along with embedded thunderstorms.
Most of the storms should be east of KIPL by 12z but expect
lingering more isolated showers into mid morning. Storms likely to
push east of KBLH after 15z, and during storms expect gusty and
variable winds with CIGS down to around 5k feet. May see visibility
fall below 4sm briefly in a heavier shower. After storms move out
may see lingering showers through about noon. Lots of lingering
boundary layer cumulus expected over the deserts into evening hours
with some CIGS 6-9k feet at times. Clearing to occur after sunset.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Monday through Friday: Isolated showers may persist into the first
half of next week mainly for the higher terrain north and east of
Phoenix, but other locations further west of Phoenix should remain
dry. Minimum relative humidity values across the lower deserts will
range from 10-40 percent with the driest conditions across the
western deserts. Humidity will remain highly elevated across south
central Arizona during the 5 day period. A cold front will push
southward through southeast California and Arizona Monday. This will
bring strong northerly winds to southwest AZ and southeast CA, with
gusts to around 40 mph. Outside of Monday, winds will generally
remain below 20 mph. High temperatures will stay well below normal
especially across south-central Arizona where deserts highs will
stay mostly in the 70s.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through this evening for AZZ530>534-536>555-
557>559.
CA...Flash Flood Watch through this evening for CAZ569.
&&
DISCUSSION...AJ
AVIATION...CB
FIRE WEATHER...Hernandez/CBIn the hours before
Special weather statement, Oct 13, 4:13 AM MST, 5 hours 1 minute before
Special Weather Statement National Weather Service Phoenix AZ 413 AM MST SAT OCT 13 2018 AZZ530-531-533-CAZ569-570-131200- Kofa AZ-Parker Valley AZ-Central La Paz AZ-Palo Verde Valley CA- Chuckwalla Valley CA- 413 AM MST SAT OCT 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LA PAZ... NORTHWESTERN YUMA...NORTHEASTERN IMPERIAL AND RIVERSIDE COUNTIES UNTIL 500 AM MST/500 AM PDT/... At 412 AM MST/412 AM PDT/, Doppler radar was tracking a strong thunderstorm 7 miles east of Cibola, or 25 miles north of Martinez Lake, moving northeast at 35 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locally heavy rain will also occur. Locations impacted include... Blythe, Quartzsite, Cibola, Ripley, Ehrenberg and East Blythe. This includes the following highways... AZ Interstate 10 between mile markers 1 and 9. CA Interstate 10 between mile markers 148 and 156. AZ Route 95 between mile markers 96 and 102. LAT...LON 3319 11439 3326 11474 3367 11468 3363 11417 TIME...MOT...LOC 1112Z 204DEG 29KT 3334 11455 CB
Special weather statement, Oct 13, 7:35 AM MST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
735 AM MST SAT OCT 13 2018
AZZ531-533-534-536-538-539-131515-
Gila River Valley AZ-Aguila Valley AZ-Kofa AZ-Tonopah Desert AZ-
Gila Bend AZ-Central La Paz AZ-
735 AM MST SAT OCT 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LA PAZ...
NORTHEASTERN YUMA AND MARICOPA COUNTIES UNTIL 815 AM MST...
At 734 AM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Gladden to 12 miles west of Sundad.
Movement was east at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Wickenburg, Tonopah, Aguila, Palo Verde Nuclear Generation Station,
Sundad, Wintersburg and Gladden.
This includes the following highways...
AZ Interstate 10 between mile markers 61 and 102.
US Highway 60 between mile markers 68 and 111.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3399 11271 3313 11285 3309 11362 3391 11344
3401 11303 3400 11273
TIME...MOT...LOC 1434Z 256DEG 28KT 3382 11334 3315 11344
LJHSpecial weather statement, Oct 13, 8:15 AM MST, 59 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
815 AM MST SAT OCT 13 2018
AZZ534-537-538-540-131600-
Aguila Valley AZ-Buckeye/Avondale AZ-Tonopah Desert AZ-
Northwest Valley AZ-
815 AM MST SAT OCT 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 900 AM
MST...
At 814 AM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Aguila to 7 miles north of Sundad.
Movement was northeast at 25 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Buckeye, Wickenburg, Tonopah, Circle City, Palo Verde, Painted Rock
Dam, Morristown, Palo Verde Nuclear Generation Station, Wintersburg,
Hassayampa and Arlington.
This includes the following highways...
AZ Interstate 10 between mile markers 78 and 112.
US Highway 60 between mile markers 86 and 126.
AZ Route 74 between mile markers 1 and 4.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3394 11254 3321 11266 3319 11326 3394 11316
3401 11295 3400 11273
TIME...MOT...LOC 1514Z 247DEG 21KT 3389 11314 3328 11321
LJHLocal storm report, Oct 13, 8:33 AM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
833 AM MST SAT OCT 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 AM FLASH FLOOD 3 N QUARTZSITE 33.71N 114.22W
10/13/2018 LA PAZ AZ DEPT OF HIGHWAYS
ADOT REPORTED THAT SR 95 AT MILEPOST 115 ALL
TRAFFIC IS STOPPED BECAUSE OF A FLOODED
WASH.
&&
BHSpecial weather statement, Oct 13, 9:00 AM MST, 14 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
900 AM MST SAT OCT 13 2018
AZZ534-537-538-131630-
Aguila Valley AZ-Tonopah Desert AZ-Northwest Valley AZ-
900 AM MST SAT OCT 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 930 AM
MST...
At 900 AM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southwest of Congress to 12 miles west
of White Tank Mountain Park. Movement was northeast at 35 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Surprise, Wickenburg, Wittmann, Circle City and Morristown.
This includes the following highways...
US Highway 60 between mile markers 93 and 135.
AZ Route 74 between mile markers 1 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3391 11242 3375 11235 3356 11287 3400 11305
3400 11273
TIME...MOT...LOC 1600Z 200DEG 32KT 3406 11296 3361 11276
LJHThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 2:29 AM MST | Special Weather Statement | PSR | 46 min | |
| Oct 13, 2:52 AM MST | Flash Flood Watch | PSR | Gila, La Paz, Maricopa, Pinal, Yuma | 25 hr |
| Oct 13, 4:13 AM MST | Special Weather Statement | PSR | La Paz | 47 min |
| Oct 13, 4:37 AM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Oct 13, 5:47 AM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Oct 13, 7:22 AM MST | Flash Flood Warning | PSR | La Paz | 4 hr |
| Oct 13, 7:35 AM MST | Special Weather Statement | PSR | 40 min | |
| Oct 13, 8:05 AM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Oct 13, 8:15 AM MST | Special Weather Statement | PSR | Maricopa | 45 min |
| Oct 13, 8:26 AM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 6 hr |
| Oct 13, 8:38 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 4 hr |
| Oct 13, 8:49 AM MST | Severe Thunderstorm Warning | PSR | Maricopa | 41 min |
| Oct 13, 9:00 AM MST | Special Weather Statement | PSR | Maricopa | 30 min |
| Oct 13, 9:04 AM MST | Areal Flood Advisory | PSR | Maricopa | 4 hr |
| Oct 13, 9:33 AM MST | Special Weather Statement | PSR | Maricopa | 42 min |
| Oct 13, 10:08 AM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Oct 13, 10:26 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Oct 13, 10:41 AM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
| Oct 13, 10:55 AM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Oct 13, 11:34 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Oct 13, 11:39 AM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Oct 13, 12:51 PM MST | Flash Flood Warning | PSR | Maricopa | 114 min |
| Oct 13, 1:17 PM MST | Flash Flood Warning | PSR | Pinal | 88 min |
| Oct 13, 2:09 PM MST | Areal Flood Advisory | PSR | Maricopa | 111 min |
| Oct 13, 2:30 PM MST | Areal Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Oct 13, 2:39 PM MST | Areal Flood Warning | PSR | Maricopa, Pinal | 12 hr |
| Oct 13, 2:50 PM MST | Flash Flood Warning | PSR | Maricopa | 115 min |
| Oct 13, 2:59 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Oct 13, 3:27 PM MST | Flash Flood Warning | PSR | La Paz, Yuma | 4 hr |
| Oct 13, 4:28 PM MST | Areal Flood Warning | PSR | Maricopa | 6 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.